Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Huntsville, AL

May 18, 2017Limestone County, Alabama

NWS Huntsville, AL issued this special weather statement at May 18, 2017, 12:21 PM CDT for Limestone County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 12:21 PM CDT (17:21 UTC)
Expired
May 18, 2017, 12:45 PM CDT
In force
24 min
Issued by
NWS Huntsville, AL

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS84 KHUN 181721
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
1221 PM CDT THU MAY 18 2017
 
ALZ001-004-005-181745-
Lawrence AL-Lauderdale AL-Limestone AL-
1221 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 1245 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northeast at 25 mph.

Winds around 45 mph will be possible with this storm.

Locations impacted include...
Rogersville, Lexington, Anderson, Lester, Good Springs, Oliver, Mt
Rozell, Kingtown, Whitehead and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to 
ponding of water on area roadways. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 3499 8706 3468 8735 3474 8743 3476 8742
      3478 8743 3480 8743 3481 8745 3500 8738
TIME...MOT...LOC 1718Z 212DEG 22KT 3487 8736 

$$

KTW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at May 18, 9:35 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 18, 9:35 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
935 AM CDT Thu May 18 2017

.NEAR TERM...(Rest of Today)
Issued at 931 AM CDT Thu May 18 2017

Moisture transport and low-mid level convergence axis stretching from
the Gulf of Mexico to the TN Valley has resulted in a couple of bands
of showers developing this morning. The moisture transport is
definitely evident via GOES 16 Visible imagery along with current
radar. Anticipating that with daytime heating, instability will
increase which will mean deeper convective updrafts and thunderstorm
development. Latest hi-res output shows scattered development late
this morning and into the afternoon especially over the NW and north
central portions of the forecast area. The primary threats still
appear to be lightning and perhaps small hail if enough instability
is realized. MUCAPE from hi-res models are between 1500-2500 J/kg
later this afternoon. At this point, the ongoing POP/WX forecast
looks fine, but may need to make minor adjustments as the day
continues.

Did make some minor adjustments to the air and dewpoint temperatures
mainly to account for the trend.

.SHORT TERM...(Tonight through Saturday)
Issued at 355 AM CDT Thu May 18 2017

Tonight, the loss of daytime heating will lead to a general decrease
in storm coverage. However, the presence of a transiting upper short
wave will help to trigger continued convective development. The best
chances for showers/storms will be in northeastern areas initially
during the evening, gradually moving into Tennessee as the night
progresses. Storms are not expected to be particularly strong, but a
few could produce some brief strong wind gusts mainly early during
the evening. A rather muggy night is in store with low temperatures
generally just falling into the mid 60s to lower 70s on Friday
morning.

The primary locations for showers and storms on Friday will again be
in northeastern areas in closer proximity to weak upper short waves
rounding the NW flank of an upper ridge to our E-SE. Instability
indices and thermodynamic profiles are perhaps just a bit weaker on
Friday. So, prospects for severe thunderstorm activity remain small.
Nevertheless, a few storms could produce strong wind gusts. High
temperatures on Friday will be partly determined by eventual
cloud/shower coverage. Given generally low expected coverage (POPs
~20-40%), will hedge towards higher temps with highs reaching the
upper 80s to low 90s for many locations.

On Saturday, a broad upper trough in the central CONUS will finally
begin moving towards our region. While upper ridging will initially
assert itself especially across eastern areas, the effects of the
upper trough may begin to be felt in western areas by late in the
afternoon. Increased instability and broader scale convergence may
lead to scattered shower/storm development mainly in western areas
during the afternoon. Shear and thermodynamic profiles are not very
supportive of severe weather once again on Saturday, but are
suggestive of perhaps a strong wind gust threat evolving by late in
the afternoon. Highs on Saturday may again reach the upper 80s to low
90s for most locations. On Saturday night, as moisture advection and
large scale convergence increases ahead of the trough, precipitation
will gradually become more widespread. Soundings indicate a
generally moist-adiabatic profile evolving overnight, so the
prospects for any severe weather continue to be small, but a threat
for locally heavy rainfall will be present.

.LONG TERM...(Saturday night through Wednesday)
Issued at 355 AM CDT Thu May 18 2017

Multiple shortwaves at the base of the large upper tropospheric
trough in the central/northern Plains will track through the TN
Valley on Sunday. At the start of the day, an initial MCS will be
pushing east through middle TN and northern/central AL.  This will
be fed by a 20-25kt 850 mb jet and inflow PW values of 1.5+ inches
and dew points in the upper 60s to around 70F. There may be a brief
break in the activity before the stronger 5h wave arrives during the
afternoon and early evening. The 8h flow will increase to 30-40kt
and turn SSWly.  Bulk shear values through the 6km layer will run
about 30kt and the hodograph displays a rather linear SWly profile.
CAPE values may be depleted somewhat by the ongoing convection from
the morning into the afternoon hours, so not overly concerned about
more than an isolated severe threat. Multiple line
segments/clusters of storms are expected along and ahead of the
cold front which should exit rather quickly.

A noticeable drop in moisture values will occur behind the front on
Monday with dew points dropping into the 50s.  High pressure will
quickly drop southeast through the lower Appalachians before rapid
amplification of an upper trough occurs through the Great Lakes and
mid MS valley.  This brings a cold front quickly southeast through
the lower MO valley and Ozark Plateau on Tuesday into Wednesday. The
12Z ECMWF was quite a bit more deeper with the trough and subsequent
secondary cyclogenesis in MS.  This may be also tied with the more
vigorous Gulf Coast/cold frontal convection.  There will not be much
time for moisture recovery, although dew points should inch back
into the lower 60s for our area.  The GFS solution creates a more
distinct separation between the Gulf convection and the cold frontal
convection in the OH and TN valleys. This keeps our area dry until
Tuesday Night.  With this uncertainty in mind, kept the PoP in the
chance range Tuesday night for thunderstorms.  Post-frontal shower
activity could linger into Wednesday with the main vorticity lobe
and cold pocket aloft moving through.  The break in the early
summerlike heat should continue late next week with lows in the 50s
and highs at or below seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 640 AM CDT Thu May 18 2017

Satellite imagery this morning shows a band of low stratus developing
and gradually overspreading parts of central/northern AL, affecting
KHSV with periodic MVFR ceilings per latest obs. Cloud coverage is
slightly less in NW AL, but stratus are still present and close to
KMSL despite "CLR" sky noted in latest ob. Clouds will gradually
increase during the morning/afternoon with sctd SHRA/TSRA expected by
afternoon across a swath of NC/NE AL. KHSV TAF site is the most
likely to be affected and thus the VCSH mention from 17Z to 02Z.
Specific timing with any SHRA/TSRA impacts is not possible attm since
these will largely consist of pulse convection. SHRA/TSRA may also
occur in NW AL, but expected coverage too low to warrant mention in
KMSL TAF at this time. Convection is expected to decrease this
evening, after 00-02Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...SL.77
SHORT TERM...KDW
LONG TERM...17
AVIATION...KDW

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 18, 4:20 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
420 AM CDT Thu May 18 2017

ALZ001>010-016-TNZ076-096-097-182100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
420 AM CDT Thu May 18 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are possible today. A couple of
the storms could produce gusty winds up to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are expected Friday into
Saturday. A strong storm or two are possible with gusty winds up to
35 mph.

Thunderstorms will become numerous to widespread Saturday Night into
Sunday. Severe weather does not appear likely, although locally
heavy rainfall and gusty winds may occur with some of the stronger
storms. Thunderstorms will gradually decrease from west to east late
Sunday into early Monday, as a cooler and drier airmass moves into
the region.

A cold front will bring another chance of thunderstorms to the region
on Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, May 18, 11:37 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1137 AM CDT THU MAY 18 2017

ALZ002>004-181715-
Lawrence AL-Franklin AL-Colbert AL-
1137 AM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN
FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 1215 PM CDT...

At 1135 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Russellville to near Phil Campbell.
Movement was northeast at 20 mph.

Winds around 40 mph will be possible with these storms.

Locations impacted include...
Russellville, Phil Campbell, La Grange, Tharptown, Newburg, Pleasant
Ridge, Whiteoak and western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
ponding on area roadways. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3451 8772 3470 8750 3434 8748 3431 8758
      3431 8772
TIME...MOT...LOC 1635Z 224DEG 19KT 3444 8771 3432 8771

KTW
Special weather statement, May 18, 12:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1205 PM CDT THU MAY 18 2017

ALZ002-004-181730-
Lawrence AL-Colbert AL-
1205 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 1230 PM CDT...

At 1204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Littleville to 11 miles east of
Russellville. Movement was northeast at 25 mph.

Winds around 40 mph will be possible with these storms.

Locations impacted include...
Town Creek, Leighton, Courtland, La Grange, Ne Smith, Hatton and
Whiteoak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
ponding of water on area roads. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3480 8742 3459 8728 3448 8753 3457 8753
      3457 8757 3463 8760
TIME...MOT...LOC 1704Z 212DEG 23KT 3461 8758 3452 8753

KTW
Special weather statement, May 18, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1221 PM CDT THU MAY 18 2017

ALZ001-004-005-181745-
Lawrence AL-Lauderdale AL-Limestone AL-
1221 PM CDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 1245 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving northeast at 25 mph.

Winds around 45 mph will be possible with this storm.

Locations impacted include...
Rogersville, Lexington, Anderson, Lester, Good Springs, Oliver, Mt
Rozell, Kingtown, Whitehead and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
ponding of water on area roadways. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3499 8706 3468 8735 3474 8743 3476 8742
      3478 8743 3480 8743 3481 8745 3500 8738
TIME...MOT...LOC 1718Z 212DEG 22KT 3487 8736

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:37 AM CDTSpecial Weather StatementHUNFranklin38 min
May 18, 12:05 PM CDTSpecial Weather StatementHUNLawrence25 min
May 18, 2:01 PM CDTSpecial Weather StatementHUNLimestone29 min
May 18, 5:18 PM CDTSpecial Weather StatementHUNLimestone27 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.